Stochastic programs over trees with random arc capacities

Warren Buckler Powell, Raymond K. Cheung

Research output: Contribution to journalArticle

19 Scopus citations

Abstract

In this paper, we study a special class of stochastic programs where the recourse problem consists of trees with random arc capacities, which we call tree recourse. We develop an efficient procedure to obtain the expected recourse function exactly for single‐stage problems. This procedure is used in a backward recursion to find the exact expected recourse function for multistage trees. We show that for large trees n‐stage networks can be solved more easily than can a single‐stage network with n‐levels. We also show that the expected recourse functions for single‐stage and n‐stage formulations of the same network can be quite similar. Finally, we illustrate the potential of using the tree recourse problems in a more general stochastic network problem. © 1994 by John Wiley & Sons, Inc.

Original languageEnglish (US)
Pages (from-to)161-175
Number of pages15
JournalNetworks
Volume24
Issue number3
DOIs
StatePublished - May 1994

All Science Journal Classification (ASJC) codes

  • Software
  • Information Systems
  • Hardware and Architecture
  • Computer Networks and Communications

Cite this